Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Omaha, NE

May 12, 2000Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 12, 2000, 1:30 AM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 1:30 AM CDT (06:30 UTC)
Expired
May 12, 2000, 2:00 AM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Montgomery County, IA, Pottawattamie County, IA

What was reported inside it

TimeReportWhereRemark
May 12, 1:40 AM CDTHail 0.75Wales, IAReported by the public.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 120631
SVROMA
IAC137-155-120700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
130 AM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTHWEST IOWA
  SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 200 AM CDT

* AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS WITH LARGE HAIL 5 TO 10 MILES SOUTHEAST OF   
MACEDONIA...OR ABOUT 30 MILES SOUTHEAST OF OMAHA...MOVING   
NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 200 AM CDT
  INCLUDE...
  WALES...ELLIOTT]

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS.

$$
MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:07 PM CDT, 10 hours 23 minutes earlier.

Area forecast discussion, May 11, 3:07 PM CDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CDT THU MAY 11 2000

MAIN FORECAST CONCERN IS TEMPS...ALSO SLIGHT POP IN SOUTHEAST
TONIGHT.

IN THE SHORT TERM...SFC LOW WILL MOVE EAST OUT OF THE AREA AND
WEAKEN TONIGHT...ALLOWING A COLD FRONT TO PUSH INTO THE SOUTHEAST
CORNER THIS EVE.  FROM THERE...THE FRONT WILL SLOW AS A SECONDARY
LOW CROSSES KS...BRINGING THE SOUTHEAST CORNER AND PERHAPS FAR
SOUTHWEST IOWA INTO A NARROW BAND OF INCREASED MOISTURE THAT
DEVELOPS JUST NORTH OF THE LOW TRACK.  ETA AND AVN BOTH SUGGEST
ENOUGH LOW LEVEL CONVERGENCE AND LIFT TO POSE SOME CONVECTIVE
THREAT...BUT A WEDGE OF WARM DRY AIR ABOVE 700 MB WILL LIKELY BE
ENOUGH TO SUPPRESS TSTMS.  WILL NOW...WILL LEAVE A SLGT CHC IN FOR
TONIGHT.  TEMPS WILL COOL RAPIDLY BEHIND THE FRONT TONIGHT...AND SC WILL
LIKELY ADVECT ACROSS THE AREA FROM SD.

IN THE LATER PERIODS...COOL ADVECTION CONTINUES INTO SATURDAY
MORNING WITH A LARGE MASS OF DEEP COOL AIR TO OUR NORTHWEST
GRADUALLY SPREADING INTO OUR AREA.  MODELS INDICATE A SECONDARY
UPPER TROUGH WILL PROVIDE A REINFORCING SURGE OF COOLER AIR EARLY
FRIDAY NIGHT...WITH SC AND ENOUGH WIND LIKELY TO INHIBIT RADIATION.
OVERALL...NGM MOS SEEMS TO HANDLE THE TEMPS BETTER THAN THE AVN.
NGM COOLING AT LNK AND OMA LOOK OVERDONE A BIT ON FRIDAY...AT LEAST
ASSUMING THAT SC WILL EVAPORATE IN THE AFTERNOON.

EXTENDED WILL BE LEFT DRY.  MOISTURE WILL BE QUITE LIMITED WITH SFC
RIDGE SETTLING INTO THE SOUTHERN PLAINS AND UPPER RIDGE ALSO MOVING
IN.  MRF HAS BEEN TOO FAST TO DISPOSE OF UPPER RIDGING IN MID CONTINENT
OVER THE PAST WEEK OR TWO.

.OMA...NONE

POLLACK

In the hours before

Special weather statement, May 11, 8:15 PM CDT, 5 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
815 PM CDT THU MAY 11 2000

STORM SPOTTER ACTIVATION IS UNLIKELY TONIGHT IN EASTERN NEBRASKA AND
SOUTHWEST IOWA...EXCEPT THIS E EVENING IN THE SOUTHEAST TIP OF
NEBRASKA AROUND FALLS CITY AND THE COUNTIES BORDERING MISSOURI IN
SOUTHWEST IOWA.

A COLD FRONT CONTINUES TO PUSH RAPIDLY SOUTHEAST THROUGH THE
SOUTHEAST TIP OF NEBRASKA AND THE SOUTHWEST CORNER OF IOWA.  THERE
IS A SMALL CHANCE THROUGH THE EVENING THAT THE THUNDERSTORM ACTIVITY
IN NORTHEAST KANSAS AND NORTHWEST MISSOURI COULD GENERATE A
THUNDERSTORM JUST TO THE NORTH OF THE LINE.

POWERS
Special weather statement, May 11, 11:20 PM CDT, 2 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 PM CDT THU MAY 11 2000

STORM SPOTTER ACTIVATION IS UNLIKELY THE REST OF TONIGHT IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

A FRONT HAS NOW STALLED OVER NORTHEAST KANSAS.  SOME THUNDERSTORM
ACTIVITY IS LIKELY TO CONTINUE TONIGHT OVER NORTHEAST KANSAS AND
NORTHWEST MISSOURI BUT IT IS UNLIKELY THAT THIS ACTIVITY WILL MOVE
FAR ENOUGH NORTH TO REACH SOUTHEAST NEBRASKA.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:51 AM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.